Nebraska, 2022

Tornadoes and Hail in Nebraska, May 16, 2022

May 16, 2022 · NWS LBF · 7 events in 5 counties and zones

Thunderstorms developed in the southern Nebraska Panhandle as well as southwestern Cherry county during the early evening hours of May 16th. As they tracked east, they became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in the southern Nebraska Panhandle as well as southwestern Cherry county during the early evening hours of May 16th. As they tracked east, they became severe. Wind gusts to 65 MPH, ping pong sized hail and a couple of land spout tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 5:27 PM CST, 48 minutes earlier.

Area forecast discussion, May 16, 5:27 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 PM CDT Mon May 16 2022

.SYNOPSIS...
Issued at 327 PM CDT Mon May 16 2022

H5 analysis this morning had a trough of low pressure which
extended form Hudson Bay south into the mid Ohio Valley.
Northwesterly flow extended to the Rockies, where a ridge extended
from Colorado, north into the Canadian Prairie. West of the
ridge, closed low pressure was located over the Gulf of Alaska
with a trough extending south into the eastern Pacific. Within the
ridge, shortwaves were noted over the Four Corners and over
northwestern Wyoming. At the surface, high pressure was anchored
over eastern Kansas into the Ozarks. Southerly winds had increased
this afternoon on the western periphery of the exiting high. Wind
gusts as of 3 PM CT were as high as 41 MPH at Imperial. Under
mostly clear skies temperatures ranged from 79 degrees at O'Neill,
Ainsworth, and Gordon to 87 degrees at Imperial.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon May 16 2022

The main forecast challenge in the near term is thunderstorm
chances and severe potential tonight and Tuesday night. The latest
CAMS suggest storm initiation over the higher terrain of the
Cheyenne late this afternoon. This activity will ride to the east
southeast, where it will approach southwestern Nebraska around 7-9
pm CT. As for severe mode, forecast soundings indicate an
inverted V type with strong to severe thunderstorm wind gusts
being the main threat. Additional support for gusty winds is
indicated in the latest NAM 12 DCAPE forecast which has forecast
DCAPE of 1500 to 1800 J/KG from southwestern Nebraska into the
panhandle at 00z Tuesday. As for storm coverage, meager low level
moisture would suggest isolated coverage of storms this evening.
That being said, will limit pops to the 20 to 30 percent range
this evening. Later this evening as convection crosses the highway
83 corridor, it will encounter a nice low level jet. The nose of
this will be focused over northern Nebraska into South Dakota.
Wouldn't be surprised if we see some convective development late
tonight in the eastern and northeastern forecast area INVOF this
feature. Inherited forecast had a mention of low pops overnight
and see no reason to remove this ATTM. As for the severe threat
overnight, the threat will decrease markedly after midnight and
further east as deep layer shear falls off to around 20 KTS toward
12z Tuesday. The precipitation forecast for Tuesday
afternoon/night becomes more murky as forecast confidence wanes
significantly with this morning's runs. A surface frontal boundary
is forecast to stall out from NW Kansas into NE Nebraska on
Tuesday afternoon. The surface boundary should be the focus for
convective development tomorrow afternoon. The latest ECMWF buys
into convective development along the boundary tomorrow afternoon,
while the NAM12, WARW and GFS solns limit convective initiation
to later on over the higher terrain off to the west. This is
problematic and once again will limit pops to slight chances as
location and timing of initiation remain problematic with this
forecast. As for severe mode, the best chances will be INVOF the
surface frontal boundary. Mid level lapse rates are favorable for
large hail in the southwestern forecast area while DCAPES and
forecast soundings, indicate a more limited threat for severe
winds (with respect to what is expected this afternoon and
evening). As for the tornado threat, low level winds are fairly
weak tomorrow and low level helicities are not overly supportive
of a tornado threat in our forecast area. The tornado threat,
albeit minor, appears to be east of the forecast area over eastern
Nebraska. Finally, there is some disagreement as to the
sustainability of convection into the overnight, especially over
SW Nebraska. I went ahead and introduced some low end pops in SW
Nebraska for late Tuesday night. This was more on a hedge to the
NAM12 and WARW solns which did force some storms into far srn
portions of the forecast area overnight. This was largely void in
the EC and GFS solns.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon May 16 2022

After a fairly quiet Wednesday with highs in the upper 70s to
lower 80s, a strong cold front will approach the forecast area on
Thursday. In advance of the cold front, an inverted trough of low
pressure, will become oriented from SW Nebraska into portions of
north central Nebraska Thursday afternoon. INVOF this feature,
winds will be fairly light, which in light of the expected low RH,
will limit fire weather concerns Thursday. That being said, with
forecast dew points in the 30s and H85 temps in the upper 20s to
lower 30sC highs will reach into the upper 80s to around 90 across
southwestern into central Nebraska. With respect to precipitation
chances along the front the strongest forcing aloft will be
across northeastern Nebraska. That being said, pops will be
limited to post frontal activity Thursday night. Much cooler air
will push into the region on Friday. Cloud cover should keep
Friday mornings temps somewhat "elevated" in the 40s. However,
with clearing skies over northern Nebraska Friday night, locations
in northwestern and western Nebraska have a decent threat for
frost and even freezing temperatures Saturday morning. The latest
NBM has a high probability >70 percent of < 35 degree temperatures
Saturday morning west of highway 61 and north of I80. Will
continue to hammer this in the HWO and have inserted frost and
freeze wording in the grids for Saturday morning. Temps will be
chilly once again on Sunday morning, however surface high pressure
will be east of the forecast area so slightly warmer readings are
expected. We still could see some frost in the NW CWA Sunday
morning, but forecast confidence is lower compared to Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon May 16 2022

Isolated to perhaps scattered thunderstorm coverage this evening
is the main flight concern across western and north central
Nebraska. Isolated thunderstorms are possible from midnight
tonight to noon or so Tuesday. Isolated to scattered thunderstorm
coverage is possible Tuesday afternoon affecting western and north
central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 16, 1:48 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
248 PM CDT Mon May 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-172000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
248 PM CDT Mon May 16 2022 /148 PM MDT Mon May 16 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated thunderstorms will move from the panhandle into the
Sandhills and southwest Nebraska this evening and tonight. A few
of the storms may become strong or severe, mainly for areas west
of a Hayes Center to Gordon line. The main threats are damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Scattered rain showers and thunderstorms will affect western and
north central Nebraska throughout the day and into the night on
Tuesday. Some storms may be strong or severe during the afternoon
and evening hours, mainly south of Highway 20. Large hail and
strong winds are the primary threats.

Additional thunderstorms are possible Thursday. Stay tuned to
later forecasts regarding severe potential.

The combination of low humidity and breezy winds will result in
near critical fire weather conditions in the southern Panhandle
and southwest Nebraska Thursday afternoon.

Much cooler air works into the forecast area at the end of the
week. Conditions may be favorable for frost Friday morning in the
northern panhandle and Saturday morning for much of western
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Please report any observed severe weather to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 16, 5:21 PM CST, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
521 PM MDT Mon May 16 2022

NEZ094-170000-
Western Cherry NE-
521 PM MDT Mon May 16 2022

...A strong thunderstorm will impact portions of south central Cherry
County through 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Whitman, or 33 miles northwest of Mullen, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, Speckel Meir
Lake, Highway 97 crossing Big Creek, Sevenmile Hill and Round Lake.

This includes Highway 97 between mile markers 80 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4228 10162 4246 10160 4248 10098 4221 10100
TIME...MOT...LOC 2321Z 273DEG 23KT 4237 10151

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDC

The radar

The North Platte radar (KLNX), 59 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
May 16, 6:15 PM CST
Where
Cherry County, 19.48 mi SSW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.360, -101.040

Pea to quarter sized hail reported at this location. Time was estimated by radar.

Hail, Cherry

When
May 16, 6:48 PM CST
Where
Cherry County, 10.24 mi SE of Merritt Res
Measured
0.88 in hail
Reported by
Public
Coordinates
42.540, -100.770

Hail, Cherry

When
May 16, 7:15 PM CST
Where
Cherry County, 23.02 mi WSW of Brownlee
Measured
1.5 in hail
Reported by
Public
Coordinates
42.210, -101.060

Time estimated from radar.

Tornado, Perkins

When
May 16, 6:41 PM MST
Where
Perkins County, 5.03 mi NW of Grant
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
40.900, -101.790

Land spout tornado briefly touched down in an open field with no damage reported.

Tornado, Deuel

When
May 16, 6:52 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
41.060, -102.070

Public reported a land spout tornado near Interstate 80. Report relayed by Nebraska State Patrol Dispatch. No damage reported.

Thunderstorm Wind, Keith

When
May 16, 7:14 PM MST
Where
Keith County, 7.4 mi W of Lemoyne
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.300, -101.960

Thunderstorm wind gust measured by a Mesonet.

Thunderstorm Wind, Blaine

When
May 16, 9:17 PM CST
Where
Blaine County, 0.51 mi E of Brewster
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.930, -99.860

Thunderstorm outflow wind gust measured by a NDOR mesonet just south of Brewster.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021154, 1021152, 1021153, 1021155, 1021156, 1021157, 1021158.